Alert archive / South Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 13, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 22, 2010, 6:29 PM CDT for Campbell County, South Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2010, 6:29 PM CDT (23:29 UTC)
- Expired
- May 22, 2010, 6:57 PM CDT
- In force
- 28 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Campbell County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:35 PM CDT | HAIL 1.75 | Herreid, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 5:10 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
721
WUUS53 KABR 222329
SVRABR
SDC021-230015-
/O.NEW.KABR.SV.W.0013.100522T2329Z-100523T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT SAT MAY 22 2010
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 715 PM CDT
* AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HERREID...OR 20 MILES WEST OF EUREKA...MOVING NORTH AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
CAMPBELL COUNTY.
THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 227 AND 240.
[YES.EQ.YES] PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR NORTHEASTERN SOUTH DAKOTA.
&&
LAT...LON 4595 9987 4595 9979 4594 9978 4572 9991
4574 10017 4595 10015 4595 9988
TIME...MOT...LOC 2329Z 186DEG 24KT 4583 10003
WIND...HAIL 60MPH 1.00IN
$$
DORN2 follow-up statements
048
WUUS53 KABR 222334 CCA
SVRABR
SDC021-230015-
/O.COR.KABR.SV.W.0013.100522T2329Z-100523T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT SAT MAY 22 2010
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 715 PM CDT
* AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HERREID...OR 20 MILES WEST OF EUREKA...MOVING NORTH AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
CAMPBELL COUNTY.
THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 227 AND 240.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR NORTHEASTERN SOUTH DAKOTA.
&&
LAT...LON 4595 9987 4595 9979 4594 9978 4572 9991
4574 10017 4595 10015 4595 9988
TIME...MOT...LOC 2329Z 186DEG 24KT 4583 10003
WIND...HAIL 60MPH 1.00IN
$$
DORN927
WWUS53 KABR 222357
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
657 PM CDT SAT MAY 22 2010
SDC021-230007-
/O.CAN.KABR.SV.W.0013.000000T0000Z-100523T0015Z/
CAMPBELL SD-
657 PM CDT SAT MAY 22 2010
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CAMPBELL COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.
&&
LAT...LON 4595 9987 4595 9979 4594 9978 4572 9991
4574 10017 4595 10015 4595 9988
TIME...MOT...LOC 2357Z 186DEG 24KT 4602 10000
$$
DORNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:08 PM CDT, 21 minutes earlier.
Area forecast discussion, May 22, 6:08 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 608 PM CDT SAT MAY 22 2010 .UPDATE... TORNADO WATCH 202 HAS BEEN TOSSED OUT FOR THE MIDDLE OF THE CWA THROUGH 06Z. ALREADY HAVE SEVERE CONVECTION DEVELOPING AND AS THE EVENING WEARS ON...CURRENT THINKING IS THAT ADDITIONAL SEVERE CONVECTIVE DEVELOPMENT IS LIKELY. UPDATED TEXT/GRIDDED PRODUCTS ARE OUT. && .PREV DISCUSSION... .SHORT TERM...THROUGH TUESDAY MORNING MAIN FOCUS REMAINS ON SEVERE THUNDERSTORM POTENTIAL FOR LATER THIS AFTERNOON. ACROSS THE EAST...CONVECTIVE DEBRIS HAS LIMITED INSTABILITY UNDER +13C H7 CAP...WHILE ACROSS THE MISSOURI VALLEY...IN THE VICINITY OF AN INVERTED TROUGH...CLEAR SKIES HAS ALLOWED WARMER AIR TO MIX TEMPERATURES INTO THE UPPER 80S WITH DPTS IN THE UPPER 60S. INCOMING SHORTWAVE WILL ALLOW +12C CAP TO GRADUALLY ERODE ACROSS THE EASTERN HALF OF THE STATE AND JET STREAK IS EVIDENT IN CIRRUS STREAMING ACROSS THE WESTERN DAKOTAS. THESE FEATURES SET THE STAGE FOR FAVORABLE ENVIRONMENT FOR SEVERE WEATHER A FEW HOURS FROM NOW. HODOGRAPHS SUGGEST SUPERCELL ENVIRONMENT SO MAIN THREAT IS HAIL AS MID LEVEL WINDS ARE OUT OF THE SOUTHEAST WHICH WILL MARGINALIZE WIND THREAT. CANT RULE OUT TORNADO FORMATION IN THIS ENVIRONMENT...WITH SEVERAL WEAK BOUNDARIES VIA RADAR AND SATELLITE DATA. GUIDANCE INDICATES STORMS WILL MERGE INTO A LINE AS BOUNDARY LAYER DECOUPLES AND LOW LEVEL JET BECOMES SOURCE OF FORCING ACROSS THE EAST...PASSING OUT OF THE CWA SUNDAY AM. SURFACE HIGH WILL ALLOW FOR A BREAK SUNDAY...HOWEVER WARM FRONT LIFTING NORTHWARDS WILL PROVIDE THE FOCUS FOR MORE ACTIVITY MONDAY AM...WITH UNSTABLE CONDITIONS FOLLOWING INTO THE AFTERNOON MONDAY. .LONG TERM...TUESDAY THROUGH SATURDAY PRIMARY CHALLENGES IN THE LONG TERM ARE PRECIPITATION TRENDS...AND MAGNITUDE OF WARMING BY LATE IN THE PERIOD. TUESDAY THRU WEDNESDAY.../FORECAST CONFIDENCE - MEDIUM/ THE VARIOUS OPERATIONAL AND ENSEMBLE MODEL GUIDANCE IS IN REASONABLE AGREEMENT SHOWING A STRONG UPPER LEVEL RIDGE OVER THE ERN CONUS ON TUE...WITH A SHORTWAVE ALOFT LIFTING NEWD INTO SRN CANADA. LOW LVL FLOW ON TUESDAY EXPECTED TO TRANSITION MORE W/SWLY WHICH SHOULD ADVECT DEEPER MOISTURE EAST. THUS MAINTAINED HIGHEST CHANCES OF PRECIP IN SRN AND ERN PORTIONS OF THE CWA TUE/TUE NIGHT. A BIT MORE INSTABILITY DEVELOPS ACROSS THE AREA ON WEDNESDAY...ALTHOUGH LARGE SCALE Q-G FORCING REMAINS RATHER WEAK. AGAIN...A SLIGHT CHANCE OF THUNDERSTORMS SEEMS WARRANTED ALTHOUGH MANY AREA WILL LIKELY STAY DRY. TEMPERATURES TUE/WED WILL BE ABOVE NORMAL. THURSDAY THRU SATURDAY.../FORECAST CONFIDENCE - MEDIUM-HIGH/ UPPER LEVEL RIDGE EXPECTED TO REAMPLIFY OVER THE CENTRAL CONUS ON THURSDAY IN RESPONSE TO A DEEPENING LOW OUT WEST. THIS UPPER RIDGE SHOULD THEN PERSIST OVER THE NRN PLAINS RIGHT THROUGH SATURDAY. PERSISTENT SLY LOW LEVEL FLOW WILL ADVECT WARMER LOW LEVEL TEMPS /850MB TEMPS OF +16 TO +23 C/ AND ALSO HIGHER LOW LEVEL MOISTURE /SFC DEWPOINTS IN THE 60S/. WOULDNT BE SURPRISED TO SEE A FEW DIURNALLY TSTMS...ALTHOUGH OVERALL PROBABILITIES ARE VERY LOW. TEMPERATURES BY END OF THE WEEK STILL APPEAR QUITE TOASTY. WILL FORECAST HIGHS IN THE 80S FOR NOW...BUT WOULDNT BE SURPRISED TO SEE A FEW 90S SHOWING UP BY WEEKS END. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR...AND KMBG TERMINALS. SATELLITE PICS THIS AFTERNOON INDICATE RESIDUAL STRATOCUMULUS CLOUDS OVER OVER NRN AND ERN SD. EXPECTING MVFR CIGS AT KABR...KMBG...KATY TO GRADUALLY SCATTER OUT BY EARLY EVENING. STILL EXPECTING ANOTHER ROUND OF SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE AREA LATER THIS EVENING. OVERALL COVERAGE OF STORMS REMAINS UNCERTAIN...AS A CAPPING INVERSION ALOFT REMAINS IN PLACE OVER MUCH OF THE DAKOTAS. AT THIS TIME...THE MOST LIKELY LOCATION FOR THUNDERSTORM INITIATION WILL BE ACROSS CENTRAL AND NORTH-CENTRAL SD /INVOF KMBG AND KPIR/. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG GUSTY WINDS...ALONG WITH LOWER CIGS AND REDUCED VSBYS. THE THUNDERSTORMS ARE EXPECTED TO EXPAND IN COVERAGE LATER TONIGHT AS THE MOVE EASTWARD. ALL THUNDERSTORM ACTIVITY IS SHOULD BE EAST OF THE FORECAST AREA BY EARLY SUNDAY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...CONNELLY LONG TERM...FOWLE AVIATION...FOWLE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 22, 5:28 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 528 PM CDT SAT MAY 22 2010 SDZ004>011-016>019-034>037-048-051-232230- CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-WALWORTH-EDMUNDS-DAY- POTTER-FAULK-SPINK-CLARK-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO- 528 PM CDT SAT MAY 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS EVENING. TORNADO WATCH 202 IS IN EFFECT UNTIL 1 AM CDT. SEVERE WEATHER THREATS INCLUDE VERY LARGE HAIL...STRONG WINDS...AND EVEN A TORNADO OR TWO. STORMS MAY CONSOLIDATE INTO A LINE DURING THE OVERNIGHT HOURS...WITH THE MAIN THREAT LARGE HAIL AND STRONG WINDS...EFFECTING THE EASTERN HALF OF SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA FROM SUNDAY...THROUGH WEDNESDAY. SEVERE THUNDERSTORMS MAY BE POSSIBLE MONDAY AFTERNOON AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED FOR THIS EVENING AND OVERNIGHT. MNZ039-046-SDZ003-015-020>023-033-045-232230- TRAVERSE-BIG STONE-CORSON-DEWEY-CODINGTON-GRANT-HAMLIN-DEUEL- STANLEY-JONES- 528 PM CDT SAT MAY 22 2010 /428 PM MDT SAT MAY 22 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE LATE TONIGHT. LARGE HAIL AND STRONG WINDS ARE THE PRIMARY SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA FROM SUNDAY...THROUGH WEDNESDAY. SEVERE THUNDERSTORMS MAY BE POSSIBLE MONDAY AFTERNOON AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT. DORN
In the hours before
Local storm report, May 22, 5:54 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
554 PM CDT SAT MAY 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 10 S SELBY 45.36N 100.03W
05/22/2010 E1.00 INCH WALWORTH SD LAW ENFORCEMENT
&&
JRSLocal storm report, May 22, 6:05 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
605 PM CDT SAT MAY 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 3 E SELBY 45.50N 99.97W
05/22/2010 E1.00 INCH WALWORTH SD LAW ENFORCEMENT
&&
JRSLocal storm report, May 22, 6:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
615 PM CDT SAT MAY 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 2 SSE JAVA 45.48N 99.87W
05/22/2010 E1.00 INCH WALWORTH SD TRAINED SPOTTER
&&
JRSLocal storm report, May 22, 6:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
619 PM CDT SAT MAY 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TORNADO 8 W BOWDLE 45.45N 99.82W
05/22/2010 WALWORTH SD TRAINED SPOTTER
REPORTED BY NUMEROUS TRAINED SPOTTERS
&&
JRSLocal storm report, May 22, 6:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
622 PM CDT SAT MAY 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TORNADO 5 W BOWDLE 45.45N 99.76W
05/22/2010 WALWORTH SD TRAINED SPOTTER
TRAINED SPOTTER REPORTS TWO TORNADOS ON THE GROUND IN THE
SAME LOCATION
&&
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:55 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 50 min |
| May 22, 3:24 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 38 min |
| May 22, 5:18 PM CDT | Tornado Warning | ABR | Potter, Walworth | 42 min |
| May 22, 5:55 PM CDT | Tornado Warning | ABR | Walworth | 50 min |
| May 22, 6:23 PM CDT | Tornado Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.